Recently, a patient in our hospital took clarithromycin orally due to upper respiratory tract infection. The symptoms of cough and runny nose were relieved, but a small red rash appeared on his body. So he took the anti-allergic drug Kairuitan (that is, loratadine, Non-prescription drugs). On the night of taking the medicine, he suddenly felt flustered, chest tightness, and sweating. After emergency examination, his electrocardiogram showed bradycardia and the QT interval was significantly prolonged. The doctor judged that this was an adverse cardiac reaction caused by the combination of clarithromycin and loratadine. After the patient stopped loratadine, his condition improved.
Loratadine is a second-generation antihistamine. It has a high degree of selectivity for peripheral H1 receptors in the body. It has a clear effect and a long duration. It is a commonly used anti-allergic drug. Compared with the first-generation antihistamines, loratadine does not cause drowsiness and is relatively safe. Clarithromycin is a derivative of erythromycin. It has a clear antibacterial effect on common gram-positive bacteria, such as streptococcus, pneumococcus, and staphylococcus. It also has a strong antibacterial effect on influenza bacilli. It is mainly used for the treatment of respiratory tract. Infections, including tonsillitis, pharyngitis, etc. The two drugs seem to have no direct connection, but they share a common pathway when they are metabolized in the body. Loratadine is mainly metabolized by the liver CYP3A4 and CYP2D6 enzymes; clarithromycin is a macrolide drug and has an inhibitory effect on CYP3A4 enzymes. Combined use of the two, clarithromycin can significantly inhibit the metabolism of loratadine in the liver, leading to a significant increase in its blood concentration. Loratadine can enter into myocardial cells after accumulation, affect ion channel function, cause QT interval to prolong, heart rate slows down, and cause palpitation, chest tightness, shortness of breath, syncope, profuse sweating and other symptoms. In severe cases, it can induce fatal heart rhythm. Disorders, and even sudden death.
Except for loratadine, other second-generation antihistamines, such as terfenadine, ebastine, astemizole, etc., may cause the above-mentioned adverse reactions when combined with CYP3A4 enzyme inhibitors. Therefore, clinically, if antihistamines and antibacterial drugs need to be used at the same time, avoid using macrolide antibacterial drugs. In addition, be wary of the combined use of other enzyme inhibitors and antihistamines, such as quinidine, isoniazid and theophylline, to reduce adverse cardiac reactions.